Format

Send to

Choose Destination
Am J Health Syst Pharm. 2008 Aug 15;65(16):1530-2. doi: 10.2146/ajhp070486.

Severe constipation associated with extended-release bupropion therapy.

Author information

1
Department of Pharmaceutical Care and Health Systems, University of Minnesota College of Pharmacy, Minneapolis, MN 55455, USA. loun0015@umn.edu

Abstract

PURPOSE:

A case of bupropion-induced constipation is reported.

SUMMARY:

A 38-year-old man went to a clinic with a chief complaint of depression. He was prescribed extended-release bupropion 150 mg orally daily. Three weeks later, the patient returned to the clinic for a follow-up visit regarding his depression. He reported that his depression symptoms improved, but he complained of constipation and inflamed hemorrhoids from straining with defecation. He used docusate sodium, fiber supplements, and Preparation H(Wyeth) products with some relief. The bupropion was continued for his depression. Recommendations were given to the patient to increase fluids, maintain fiber intake, and add exercise. One week later, the patient complained of rectal pain and minimal bleeding. Prescriptions were given to the patient for hydrocortisone suppositories and 2.5% cream to be used twice daily. Three days later, the patient returned to the clinic complaining of increased pain and no relief from the hydrocortisone suppositories and cream. The rectal examination showed 3- and 5-cm hemorrhoids, one of which was thrombotic. The patient was instructed to continue hydrocortisone products, increase fluids, and continue docusate. Hemorrhoidectomy surgery was eventually performed, as well as a fissurectomy. The patient discontinued bupropion on his own due to the constipation approximately one week before the surgery. The constipation resolved after discontinuation of bupropion.

CONCLUSION:

Extended-release bupropion was the probable cause of severe constipation in a man with multiple medical problems.

PMID:
18693207
DOI:
10.2146/ajhp070486
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center